Effect of varying doses of potassium-magnesium citrate on thiazide- induced hypokalemia and magnesium loss

Lisa A. Ruml, Gilberto Gonzalez, RueNell Taylor, Lisa Ann Wuermser, Charles Y C Pak

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

The purpose of this study was to compare the efficacy of three dosages of potassium-magnesium citrate in overcoming thiazide-induced hypokalemia and magnesium loss and increasing urinary pH and citrate. Sixty-one normal subjects first took hydrochlorothiazide at 50 mg/d. After 3 weeks of thiazide treatment or earlier if hypokalemia developed, the subjects were randomized to take one of three dosages of potassium-magnesium citrate (K4MgCit2) for 3 weeks while continuing on the thiazide: 4 tablets per day (24 mEq potassium, 12 mEq magnesium, and 36 mEq citrate per day), 7 tablets per day (49 mEq potassium, 24.5 mEq magnesium, and 73.5 mEq citrate per day), or 10 tablets per day (70 mEq potassium, 35 mEq magnesium, and 105 mEq citrate per day). Outcome measures were changes in serum potassium and magnesium and urinary potassium, magnesium, pH, and citrate. All three dosages of potassium-magnesium citrate significantly increased serum potassium concentration, with >80% of subjects regaining normal values despite continued thiazide therapy. The two higher dosages, but not the lowest dosage, caused a small but significant increase in serum magnesium concentration, while substantially increasing urinary magnesium. All three dosages significantly increased urinary pH and citrate in a dose-dependent manner. The lowest dosage produced increases sufficient to prevent stone recurrence. Side effects of thiazide therapy were ameliorated by the highest dosage but not by the two lower dosages. Potassium-magnesium citrate at a dosage of 4 tablets per day is adequate to correct thiazide-induced hypokalemia and to increase urinary pH and citrate sufficiently for stone prevention. Higher dosages are probably required for the prevention of magnesium loss and adverse symptoms of thiazide therapy.

Original languageEnglish (US)
Pages (from-to)45-50
Number of pages6
JournalAmerican Journal of Therapeutics
Volume6
Issue number1
DOIs
StatePublished - Jan 1999

Keywords

  • Hypokalemia
  • Potassium-magnesium citrate
  • Thiazide and magnesium depletion

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Effect of varying doses of potassium-magnesium citrate on thiazide- induced hypokalemia and magnesium loss'. Together they form a unique fingerprint.

Cite this